Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

June 24, 2016Otero County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 24, 2016, 5:39 PM MDT for Otero County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 5:39 PM MDT (23:39 UTC)
Expired
Jun 24, 2016, 6:30 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO

County Otero County, CO

The radar

The Pueblo radar (KPUX), 85 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WWUS85 KPUB 242339
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT FRI JUN 24 2016
 
COZ093-097-250030-
LA JUNTA VICINITY/OTERO COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
539 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 630 PM MDT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TIMPAS...OR 14 MILES SOUTHWEST OF LA JUNTA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA JUNTA...TIMPAS AND HIGBEE. 

LAT...LON 3772 10378 3795 10384 3800 10340 3774 10334
TIME...MOT...LOC 2339Z 259DEG 15KT 3782 10372 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:26 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
326 PM MDT FRI JUN 24 2016

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri Jun 24 2016

SPC shows a marginal risk of severe weather this afternoon and
evening across most of the southeast plains and eastern mtns. The
early afternoon mesoanalysis shows 2000-3000+ j/kg of CAPE ovr the
sern plains, but 0-6km shear is only about 15-20 kts.  Showers and
tstms have already developed ovr and nr the hyr trrn, and they are
forecast to move eastward acrs the sern plains this afternoon and
evening.  A couple or a few storms could become severe, with the
main threats being hail around 1 inch in diameter and wind gusts
around 60 mph.

The NAM and HRRR show pcpn chances decreasing after the evening
hours, but they do show some lingering isolated chances after
midnight.  May keep some isold pops in the forecast, but wl go with
dry conditions most areas late tonight.

On Sat, a front is forecast to move south through the sern plains in
the morning hours and the NAM shows some pcpn along that frontal
boundary.  Then in the afternoon hours, the front is expected to
hang up over the southeast corner of the state.  The forecast models
show pcpn ovr and adjacent to the mountain areas, and along the
frontal boundary.  There is expected to be a marginal risk of severe
weather over the southeast corner of the state in the vcnty of the
front.  Temps on Sat are expected to be about 10 degrees cooler than
today over the southeast plains, with just slightly cooler temps ovr
the rest of the forecast area.

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri Jun 24 2016

Long term wx pattern continues to look quite stable, and models
remain in good agreement for the next week or so.

Sunday continues to look relatively cool...or rather near
average...in a post-frontal upslope regime. Usual diurnal pattern
of storms should develop as storms build over the mts mid-day and
then gradually move off into the I-25 corridor by Sun evening.
CAPE is still respectable...1500-2000 j/kg...and with NW flow
aloft bulk shears will be in the 25-30kt range, so would not
be surprised to see a marginal risk assessment for the Plains
at some point. Hail to around an inch and some gusty winds and
heavy rain will be the main threats.

For Mon-Wed, the upper high will build over the 4-corners region,
and temps over the plains should gradually build back into the
mid 90s. There will still be some moisture trapped under the
ridge, so expect more afternoon and evening storms, but SVR threat
will be reduced with the lighter winds aloft and lower CAPE, and
storms will be more confined to the higher terrain.

Upper high will weaken a bit from late Wed through next weekend.
A short wave will track through the N Plains and Miss Valley,
leading to a push of cooler air into E CO. Should see high temps
drop back into the 80s, and a bit more widespread shower and storm
activity area-wide. A few of the storms could be on the strong
side, especially for the far Ern zones. But no significant wx
systems will affect our area, just fairly typical summer wx. Rose

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri Jun 24 2016

VFR conditions are expected at the terminal forecast sites
through the next 24 hrs. However, thunderstorms will be possible
in the vcnty of the forecast sites this evening, and heavy rain
could cause brief restrictions to the vsby at times. Sat morning a
cold front will move south through the southeast plains and will
have the potential to bring some gusty northerly winds to KCOS and
KPUB. The winds at KCOS and KPUB wl then become easterly for the
afternoon hours.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Jun 24, 11:10 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1110 AM MDT FRI JUN 24 2016

COZ058>089-093>099-251715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1110 AM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL BRING ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS TO THE AREA TODAY.  THERE WILL BE ENOUGH
CONVECTIVE ENERGY AVAILABLE TODAY FOR A FEW STRONG STORMS. THE
PRIMARY THREATS FROM MOST STORMS WILL BE LIGHTNING...WIND GUSTS TO
50 MPH AND BRIEF HEAVY RAIN. HOWEVER, A FEW STORMS COULD PRODUCE
1 INCH DIAMETER HAIL, WIND GUSTS TO 60 MPH AND LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL DROP SOUTH ACROSS THE PLAINS ON SATURDAY.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SATURDAY
AFTERNOON ALONG THE FRONT, AND STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS SATURDAY AFTERNOON AND EVENING. AN
ENHANCED CHANCE FOR CONVECTION ACROSS THE EASTERN PLAINS AND
MOUNTAINS WILL CARRY OVER INTO SUNDAY, AS EASTERLY SURFACE WINDS
PERSIST.

HIGH PRESSURE WILL BUILD ACROSS THE AREA MONDAY THROUGH WEDNESDAY.
DIURNALLY DRIVEN AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY. INITIAL STORMS WILL DEVELOP OVER THE MOUNTAINS AND MOVE
INTO THE PLAINS DURING THE EVENING HOURS. ANOTHER FRONT LATE
WEDNESDAY WILL BRING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS TO
THE AREA ON THURSDAY, INCLUDING THE POTENTIAL FOR HEAVIER RAINFALL
ALONG THE LEE SLOPES OF THE EASTERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER MOST OF SOUTHERN
COLORADO.

28/28

In the hours before

Special weather statement, Jun 24, 2:57 PM MDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT FRI JUN 24 2016

COZ085-086-242145-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
257 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND
NORTHWESTERN PUEBLO COUNTIES UNTIL 345 PM MDT...

AT 256 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF PENROSE...OR 19 MILES NORTHWEST OF PUEBLO...MOVING EAST
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FOUNTAIN...PINON AND PUEBLO WEST.

LAT...LON 3836 10492 3853 10492 3866 10459 3840 10451
TIME...MOT...LOC 2056Z 254DEG 13KT 3847 10488

ETP
Special weather statement, Jun 24, 3:38 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT FRI JUN 24 2016

COZ084-085-242230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
338 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
430 PM MDT...

AT 337 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAMAH...OR 27 MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN EL
PASO COUNTY.

LAT...LON 3889 10406 3897 10424 3913 10412 3913 10405
TIME...MOT...LOC 2137Z 296DEG 24KT 3904 10411

EP
Special weather statement, Jun 24, 3:39 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
339 PM MDT FRI JUN 24 2016

COZ085-086-242230-
PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
339 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES UNTIL 430 PM MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINON...OR 16 MILES NORTH OF PUEBLO...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINON AND HANOVER.

LAT...LON 3840 10480 3858 10479 3862 10442 3836 10443
TIME...MOT...LOC 2139Z 271DEG 10KT 3849 10471

EP
Special weather statement, Jun 24, 5:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
539 PM MDT FRI JUN 24 2016

COZ093-097-250030-
LA JUNTA VICINITY/OTERO COUNTY CO-LAS ANIMAS VICINITY/BENT COUNTY CO-
539 PM MDT FRI JUN 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND WEST
CENTRAL BENT COUNTIES UNTIL 630 PM MDT...

AT 539 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TIMPAS...OR 14 MILES SOUTHWEST OF LA JUNTA...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA JUNTA...TIMPAS AND HIGBEE.

LAT...LON 3772 10378 3795 10384 3800 10340 3774 10334
TIME...MOT...LOC 2339Z 259DEG 15KT 3782 10372

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:33 PM MDTSpecial Weather StatementPUBOtero27 min
Jun 23, 7:51 PM MDTSpecial Weather StatementPUBBent39 min
Jun 23, 8:07 PM MDTSevere Thunderstorm WarningPUBBaca, Bent, Prowers53 min
Jun 23, 9:05 PM MDTSpecial Weather StatementPUBProwers40 min
Jun 24, 2:57 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jun 24, 3:38 PM MDTSpecial Weather StatementPUBElbert52 min
Jun 24, 3:39 PM MDTSpecial Weather StatementPUBPueblo51 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.